When we receive local anesthesia, for a small procedure, biopsy or stitches we never expect that we are in danger. And in general, these local anesthetics are safe, but in some special cases getting local anesthesia can prove to be toxic. Toxicity can occur if the anesthetic is administered inappropriately, that is at higher than normal doses or in the wrong tissue type than it is intended. Toxicity can also occur in some people even when the local anesthetic is properly given, if for instance the body has an allergic reaction to the anesthetic. If a person does get toxicity from a local anesthetic, the reaction can fall into two categories: local or systemic. That means the reaction can be limited to just the area where the anesthetic was delivered, or can affect the entire body. When having a systemic reaction to the anesthetic or the toxicity from the anesthetic, this most often involves the central nervous system or the cardiovascular system.
Toxicity signs fall under the following categories:
1. CNS (central nervous system)
5. Local tissue
1. Symptoms of toxicity within central nervous system (CNS) category:
· Tongue numbness
· Metallic taste
· Visual and auditory disturbances (difficulty focusing and tinnitus)
· Muscle twitching
· Respiratory depression and arrest
· Cardiovascular depression and collapse
2. Symptoms of toxicity within the cardiovascular category:
· Chest pain
· Shortness of breath
3. Symptoms of toxicity within the hematologic category:
· Cutaneous discoloration (gray)
· Exercise intolerance
· Dizziness and syncope
4. Symptoms of toxicity within the allergic category:
- Anaphylaxis (very rare)
5. Symptoms of toxicity within local tissue category:
· Transient local burning or stinging sensation
· Skin discoloration
· Tissue necrosis and sloughing
How does local anesthetic toxicity happen?
Now that we know what local anesthetic toxicity is, and what the symptoms of it are, let’s take a look at how it happens. Overall, this toxicity can occur by excessive doses of the anesthetic or if the anesthetic is given improperly. Usually this is the result of one of several unintentional events.
These events include:
- Multiple small doses of local anesthetic can add up to the eventual administration of toxic doses.
- Injection of anesthesia in a small space may cause excessive fluid pressure and lead to nerve damage.
- Doses can be administered in the wrong area of the body, and causes unintended effects. For example an injection meant for epidural or intra-support-tissue administration may be accidentally delivered as intravascular injection, and cause accelerated absorption and ultimate toxicity.
Patients usually have a full recovery without any long term side effects, but this is definitely not something to take lightly. It is important to go over any possible side effects of receiving a local anesthetic with your nurse or physician. Knowing what to look for can help you identify a toxic reaction sooner than later, and help ensure that you are monitored properly to avoid any further